Massachusetts, 2011

Hail and Damaging Winds in Massachusetts, June 8, 2011

June 8, 2011 · NWS ALY · 10 events in 1 county or zone

The area was in a warm, humid and very unstable air mass on Wednesday, June 8th. A strong disturbance in the upper levels of the atmosphere moved across the region, tapping the explosive instability and triggering severe thunderstorms across the Berkshires that produced large hail and damaging winds during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

The area was in a warm, humid and very unstable air mass on Wednesday, June 8th. A strong disturbance in the upper levels of the atmosphere moved across the region, tapping the explosive instability and triggering severe thunderstorms across the Berkshires that produced large hail and damaging winds during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 8, 3:52 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jun 8, 3:52 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
452 PM EDT WED JUN 8 2011

.SYNOPSIS...
HIGH PRESSURE ALONG THE ATLANTIC SEABOARD WILL KEEP HOT
AND HUMID CONDITIONS OVER THE REGION INTO TOMORROW.  A COLD FRONT
WILL MOVE ACROSS THE REGION TOMORROW AFTERNOON INTO THE EARLY
EVENING WITH SCATTERED STRONG TO SEVERE THUNDERSTORMS.  HIGH
PRESSURE WILL BUILD INTO THE REGION FROM NEAR JAMES BAY ON
FRIDAY...WITH COOLER AND LESS HUMID CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 430 PM EDT...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
THE NRN TWO THIRDS OF THE FCST AREA. THIS INCLUDES THE CAPITAL
REGION...SCHOHARIE VALLEY...SRN VT NORTHWARD. AN IMPRESSIVE SQUALL
LINE CONTINUES TO APPROACH NRN NY FROM SE ONTARIO. THE SEVERE
THUNDERSTORM WATCH RUNS UNTIL 10 PM EDT. DAMAGING WINDS WILL BE
THE MAIN THREAT BASED ON SOME GROUND TRUTH FROM SE ONTARIO. THIS
SQUALL LINE IS TAPPING INTO EXTREME AMOUNTS OF INSTABILITY OVER
THE REGION. POPS HAVE BEEN INCREASED AND DAMAGING AND LARGE HAIL
WILL BE THE MAIN THREATS WHICH HAVE BEEN ADDED TO THE GRIDDED FORECASTS.

PREVIOUS NEAR TERM...
AS OF 330 PM EDT...A STEAMY AIR MASS CONTINUES TO IMPACT THE
REGION WITH MAXIMUM TEMPS FLIRTING WITH RECORD VALUES IN A FEW
LOCATIONS. A H500 SUBTROPICAL RIDGE OVER THE MID ATLANTIC
COAST...AND WRN ATLANTIC CONTINUES TO FUNNEL THE HOT AND HUMID AIR
OVER THE REGION. SOME SIGNIFICANT CHANGES ARE COMING FOR TOMORROW
AS A COLD FRONT MOVES THROUGH. WE ARE CURRENTLY MONITORING A LINE
OF CONVECTION OVER SE ONTARIO THAT HAS INITIATED AHEAD OF A
PREFRONTAL TROUGH. THE MAIN SFC COLD FRONT CONTINUES TO LAG NORTH
AND WEST OVER THE UPPER MIDWEST...NRN GREAT LAKES REGION...AND SE
ONTARIO. WITH TEMPS RANGING FROM THE L80S OVER THE MTNS TO L90S IN
THE VALLEYS...AND DEWPTS IN THE 60S TO NEAR 70F...THE LAPSE DATA
YIELDS LARGE AMOUNTS OF SBCAPE OVER THE FCST AREA. THE SBCAPE
VALUES CURRENTLY RANGE FROM 2000-5000 J/KG. PWAT VALUES CONTINUE
TO RANGE FROM 1-1.5 INCHES OVER THE REGION. PLENTY OF MOISTURE AND
INSTABILITY IN PLACE...JUST THE CLEAREST FOCUSING/LIFTING
MECHANISM REMAINS UPSTREAM. WE HAVE INCREASED THE POPS TO CHC
VALUES WITH A THREAT OF SOME THUNDERSTORMS BEING SEVERE WITH HAIL
OR DAMAGING WINDS WITH THE LARGE AMOUNTS OF DCAPE /1000-1500 J
KG/...AND STEEP MID LEVEL LAPSE RATES OF 6.5-7 C/KM. WE PLACED
SOME SLIGHT CHANCE VALUES FURTHER SOUTH AND EAST IN CASE AN
OUTFLOW BOUNDARY GENERATES ANY NEW CONVECTION...OR ANY DISSIPATING
CONVECTION REACHES THESE AREAS.

IT SHOULD BE NOTED THE HIRES WRF HAS VERY LITTLE CONVECTION LATE
THIS PM AND PRIOR TO MIDNIGHT...AND THE 3KM HRRR COLUMNAR BASE REF
PRODUCT HAS TWO SEPARATE AREAS...ONE OVER THE NRN-CNTRL AREAS OF
THE FCST AREA...AND ONE OVER THE SRN TIER. THIS APPEARS TO BE
INITIALIZED OFF. THE OVERNIGHT PERIOD CONTINUE SLIGHT CHC POPS AS
THE COLD FRONT GETS CLOSER TOWARDS THE ST LAWRENCE RIVER VALLEY.
SLIGHT CHC POPS ARE USED IN THE GRIDS NORTH OF THE MOHAWK RIVER
VALLEY...AND CAPITAL REGION BTWN MIDNIGHT AND 6 AM. MIN TEMPS WILL
BE VERY BALMY WITH LOWS IN THE LOWER TO MID60S OVER THE MTNS...AND
MID 60S TO L70S IN THE VALLEYS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
TOMORROW...WE CONCUR WITH THE SPC DAY 2 GRAPHIC WITH A SLIGHT RISK
OVER THE ENTIRE REGION. LARGE AMOUNTS /1000-3000 J/KG/ OF SFC OR
MIXED LAYER CAPE REMAINS OVER THE FORECAST AREA AHEAD OF THE
FRONTAL BOUNDARY. THERE IS EVIDENCE OF AN ELEVATED MIXED LAYER
/EML/ ON THE FCST SOUNDINGS FROM THE NAM/GFS. H500-700 LAPSE RATES
ARE VERY STEEP WITH VALUES AROUND 7C/KM. LOW AND MID LEVEL HEIGHTS
FALL AHEAD OF THE FRONT. 0-6KM DEEP SHEAR VALUES RANGE FROM 25-40
KTS. THE LOW LEVEL JET ISN/T OVERLY IMPRESSIVE. LARGE HAIL AND
DAMAGING WINDS LOOK TO BE THE MAIN THREATS WITH MULTI-CELLULAR
CONVECTION AND PERHAPS AN ISOLD SUPERCELL OR TWO. MAX TEMPS WILL
BE SULTRY AGAIN WITH HIGHS IN THE M80S TO L90S IN THE
VALLEYS...AND U70S TO M80S OVER THE HILLS AND MTNS. THESE TEMPS
ARE CLOSER TO THE GFSMOS.

THURSDAY NIGHT...THE SHOWERS AND THUNDERSTORMS END FROM NW TO SE
IN THE EARLY EVENING. A MUCH COOLER AND DRIER AIR MASS BUILDS IN
WITH TEMPS CLOSER TO NORMALS FOR EARLY TO MID JUNE. HUMIDITY
LEVELS WILL BE MUCH MORE COMFORTABLE.

FRIDAY...THE NAM IS AGGRESSIVE RIDGING IN A SFC HIGH SOUTH OF JAMES
BAY. THE NAM/SREF IS DRY OVER THE REGION WITH H850 TEMPS AROUND
+10C. THE GFS HANGS THE FRONT OVER PA AND NJ. WE PLACED A SLIGHT
CHC OF SHOWERS OVER THE SRN TIER LATE IN THE DAY. HIGHS WILL
GENERALLY BE IN THE 70S WITH SOME U60S.

FRIDAY NIGHT... THE MEDIUM RANGE GUIDANCE IS VARIABLE IN TERMS OF
THE WARM ADVECTION PCPN AHEAD OF THE OLD COLD FRONT RETURNING
NORTHWARD AS A WARM FRONT. WE LEFT A SLIGHT CHC OF SHOWERS IN FOR
THE OVERNIGHT PERIOD UP TO THE MOHAWK RIVER VALLEY AND THE CAPITAL
REGION.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE PERIOD STARTS OUT SATURDAY WITH AN APPROACHING OCCLUDED
FRONT...AS LOW PRESSURE STARTS TO LIFT NORTHEASTWARD ACROSS THE
CENTRAL GREAT LAKES. MOISTURE WILL RETURN AS ISENTROPIC LIFT
INCREASES DURING THE DAY. AT THIS TIME IT APPEARS THERE WILL BE NO
INSTABILITY...SO WILL MENTION JUST SCATTERED SHOWERS AT THIS TIME.
CLOUDS SHOULD INCREASE RAPIDLY ON SATURDAY MORNING WITH SHOWERS
MOVING IN FROM THE WEST. TEMPS WILL BE COOL WITH THE CLOUDS AND
SHOWERS AROUND. SOME TIMING DIFFERENCES EXIST IN THE MODELS WITH
REGARDS TO PRECIP TIMING...WITH THE ECMWF FASTEST...THE NAM THE
SLOWEST AND THE GFS IN THE MIDDLE. AT LEAST ENOUGH CONFIDENCE FOR 50
PERCENT POPS SATURDAY AFTERNOON AND OVERNIGHT AS THE OCCLUDED FRONT
SLOWLY PROPAGATES EASTWARD.

ON SUNDAY THERE IS A CHANCE WE COULD BRIEFLY GET INTO A WARM SECTOR
AS LOW PRESSURE TRACKS INTO ONTARIO/QUEBEC AND BECOMES A VERTICALLY
STACKED CUT-OFF. THE THREAT OF THUNDER DEPENDS ON IF ANY BREAKS OF
SUNSHINE CAN OCCUR BEFORE THE OCCLUDED FRONT OR TRIPLE POINT MOVES
THROUGH. THE DEGREE OF SURFACE WARMING WILL ALSO BE HIGHLY DEPENDENT
ON ANY SUNSHINE. WILL MENTION HIGHS IN THE MID TO UPPER 70S IN THE
VALLEYS WITH CHANCE THUNDER FOR SUNDAY ONLY. A FEW SHOWERS MAY
LINGER INTO SUNDAY NIGHT AS THE FRONT GRADUALLY PUSHES THROUGH.

A SECONDARY COOL FRONT OR SURFACE TROF AND ASSOCIATED UPPER LEVEL
DISTURBANCE MAY MOVE THROUGH ON MONDAY...AS THE CUT-OFF LOW MOVES
INTO EASTERN QUEBEC/NORTHERN NEW ENGLAND. THIS SYSTEM MAY BRING
ISOLATED TO SCATTERED SHOWERS. IT THEN APPEARS THAT A SURFACE RIDGE
OF HIGH PRESSURE WILL DRIFT ACROSS THE AREA TUESDAY INTO WEDNESDAY
WITH A W-NW FLOW ALOFT...WHICH SHOULD YIELD DRY CONDITIONS AND
SEASONABLE TEMPS.

THE NEXT SYSTEM LOOKS TO APPROACH THE REGION FROM THE MIDWEST LATE
WEDNESDAY INTO THURSDAY WITH MORE UNSETTLED WEATHER.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS GENERALLY EXPECTED TO PREVAIL OVER THE NEXT 24
HOUR...ALTHOUGH THERE COULD SOME FOG FORMATION WITH MVFR OR EVEN
OCCASIONAL IFR CONDITIONS AT KGFL/KPOU BETWEEN 06Z-13Z THURSDAY.
WILL MENTION MVFR VSBYS FOR NOW UNTIL THE THREAT OF FOG IS MORE
CLEAR. KALB SHOULD REMAIN VFR OR BRIEF MVFR VSBY.

THERE IS A THREAT OF CONVECTION THROUGH THE NEXT 24
HOURS...INCLUDING THE OVERNIGHT PERIOD. IT IS UNCERTAIN IF
CONVECTION WILL DEVELOP OVERNIGHT. ONLY ISOLATED CONVECTION IS
EXPECTED THIS AFTERNOON INTO THE EVENING...SO WILL MENTION CB IN
GLOUD GROUPS FOR NOW. EXPECTED COVERAGE NOT GREAT ENOUGH TO EVEN
MENTION VCSH IN TAFS JUST YET...ALTHOUGH IT MAY BE NECESSARY FOR
SUBSEQUENT TAF ISSUANCES THIS EVENING OR OVERNIGHT. A COLD FRONT
WILL BE APPROACHING THE REGION FROM THE NORTH AND WEST ON
THURSDAY...WITH A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS.
AGAIN...COVERAGE MAY ONLY BE ISOLATED TO PERHAPS SCATTERED AT THE
KGFL/KALB/POU TAF SITES.

WINDS WILL GENERALLY BE SOUTHWEST AROUND 10 KT WITH GUSTS OF 15-20
KT THIS AFTERNOON. WINDS WILL BE VARIABLE AT 5 KT OR LESS
OVERNIGHT...BECOMING WEST-SOUTHWEST AROUND 10 KT THURSDAY MORNING.

OUTLOOK...
THU NT...VFR/MVFR. SCT -SHRA/-TSRA.
FRI-FRI NT...VFR. NO SIG WX.
SAT...VFR/MVFR. CHC -SHRA.
SUN...VFR/MVFR/ CHC -SHRA/-TSRA
MON...VFR. NO SIG WX.

&&

.FIRE WEATHER...
ISOLDATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE
AHEAD OF A PREFRONTAL THROUGH TONIGHT. MORE SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AHEAD OF A COLD FRONT TOMORROW INTO
TOMORROW NIGHT

RELATIVE HUMIDITIES WILL RECOVER TO BETWEEN 90 AND 100 PERCENT.
WINDS...OUTSIDE OF CONVECTION...WILL BE LIGHT AND VARIABLE.

RELATIVE HUMIDITIES WILL RANGE FROM 40 TO 60 PERCENT ACROSS THE
REGION TOMORROW AFTERNOON. THE WINDS WILL BE FROM THE WEST OR
SOUTHWEST AT 10 TO 20 MPH.

THE WINDS WILL CONTINUE TO SHIFT TO THE W/NW AT 10-15 MPH THURSDAY
NIGHT WITH RH VALUES LOWERING TO 75 TO 100 PERCENT.

&&

.HYDROLOGY...
NO HYDRO PROBLEMS ARE EXPECTED ON THE MAIN STEM RIVERS THE NEXT 5
DAYS.

SCATTERED THUNDERSTORMS TONIGHT INTO THURSDAY MAY PRODUCE HEAVY
RAINFALL WITH SOME POOR DRAINAGE OR SMALL STREAM FLOODING.
ALSO...ANY THUNDERSTORMS REPEATEDLY MOVING OVER THE SAME AREA WILL
YIELD SOME PONDING OF WATER ON ROADWAYS OR POOR DRAINAGE FLOODING
TOO. MANY LOCATIONS NEED SOME RAINFALL DUE TO THE RELATIVELY DRY
STRETCH OVER THE PAST 2-3 WEEKS. THE ALBANY INTERNATIONAL AIRPORT
HAS NOT HAD A TENTH OF AN INCH OF RAINFALL OR MORE...SINCE MAY
20TH.

DRY CONDITIONS LOOK TO LAST ONLY INTO FRIDAY. THE FRONTAL BOUNDARY
LIFTS NORTHWARD AS A WARM FRONT WITH PERIODS OF SHOWERS AND
PERHAPS THUNDERSTORMS POSSIBLE ON THE WEEKEND.

PLEASE REFER TO STATEMENTS FROM OUR OFFICE IN BURLINGTON VT FOR
DETAILS ON LAKE CHAMPLAIN.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.CLIMATE...
RECORD HIGH TEMPERATURES FOR TODAY...
LOCATION 	TEMP 	YEAR
ALB 		93	1984
GFL		92	1984
POU		95	1984
DDH		89	2007
AQW		89	2007
PSF		90	1938

LAST TIME ALB WAS AT OR ABOVE 95F WAS JULY 6 2010

THE

*DATA FROM XMACIS

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...WASULA
NEAR TERM...WASULA
SHORT TERM...WASULA
LONG TERM...JPV
AVIATION...JPV
FIRE WEATHER...
HYDROLOGY...WASULA
CLIMATE...
Hazardous weather outlook, Jun 8, 5:23 PM EST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
623 PM EDT WED JUN 8 2011

MAZ001-025-NYZ032-033-038>043-047>054-058>061-082>084-VTZ013>015-
091100-
NORTHERN BERKSHIRE-SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
623 PM EDT WED JUN 8 2011

...SEVERE THUNDERSTORM WATCH 440 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS...MOST
OF EAST CENTRAL NEW YORK AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS GREATER THAN OF EQUAL TO 58 MPH...AND LARGE HAIL ONE INCH OR
GREATER IN DIAMETER. THE THUNDERSTORMS WILL FORM AHEAD OF A COLD
FRONT AND MOVE FROM WEST TO EAST AROUND 35 MPH.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED FOR THE FOLLOWING
COUNTIES...HAMILTON...HERKIMER...FULTON...MONTGOMERY...
SCHENECTADY...ALBANY...SCHOHARIE...RENSSELAER...WASHINGTON...
SARATOGA...WARREN...GREENE...COLUMBIA...BERKSHIRE...BENNINGTON...
AND WINDHAM COUNTIES.

CTZ001-013-NYZ063>066-091100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
623 PM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ULSTER...DUTCHESS AND
LITCHFIELD COUNTIES.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. THERE IS A
CHANCE THAT SOME OF THESE THUNDERSTORMS MAY BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS PRODUCING DAMAGING
WINDS GREATER THAN OF EQUAL TO 58 MPH...AND LARGE HAIL ONE INCH OR
GREATER IN DIAMETER. THE THUNDERSTORMS WILL FORM AHEAD OF A COLD
FRONT AND MOVE FROM WEST TO EAST AROUND 35 MPH.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 8, 5:31 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
631 PM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             4 NNW CEDARVILLE        42.98N 75.15W
06/08/2011  E1.50 INCH       HERKIMER           NY   TRAINED SPOTTER

&&

SDIRIENZ
Local storm report, Jun 8, 5:34 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
634 PM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     TSTM WND DMG     OLD FORGE               43.71N 74.97W
06/08/2011                   HERKIMER           NY   EMERGENCY MNGR

            TREES AND WIRES DOWN

&&

SDIRIENZ
Local storm report, Jun 8, 5:36 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
636 PM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             NORTH GREENBUSH         42.67N 73.66W
06/08/2011  E1.00 INCH       RENSSELAER         NY   TRAINED SPOTTER

&&

SDIRIENZ
Local storm report, Jun 8, 5:37 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
637 PM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             HERKIMER                43.03N 74.99W
06/08/2011  E0.75 INCH       HERKIMER           NY   TRAINED SPOTTER

&&

SDIRIENZ
Local storm report, Jun 8, 5:39 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
639 PM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             ROTTERDAM               42.78N 73.95W
06/08/2011  E1.00 INCH       SCHENECTADY        NY   PUBLIC

0458 PM     HAIL             5 SSW CLIFTON PARK      42.79N 73.85W
06/08/2011  E0.88 INCH       SCHENECTADY        NY   TRAINED SPOTTER

0505 PM     HAIL             SCHENECTADY             42.80N 73.93W
06/08/2011  E1.00 INCH       SCHENECTADY        NY   TRAINED SPOTTER

0509 PM     HAIL             ROTTERDAM               42.78N 73.95W
06/08/2011  E0.88 INCH       SCHENECTADY        NY   TRAINED SPOTTER

0512 PM     HAIL             5 SSW CLIFTON PARK      42.80N 73.85W
06/08/2011  M0.88 INCH       SCHENECTADY        NY   NWS EMPLOYEE

0513 PM     HAIL             3 NNW COLONIE           42.77N 73.87W
06/08/2011  M1.00 INCH       SCHENECTADY        NY   NWS EMPLOYEE

0520 PM     HAIL             BOGHT CORNERS           42.78N 73.74W
06/08/2011  E0.75 INCH       ALBANY             NY   NWS EMPLOYEE

0544 PM     HAIL             GUILDERLAND             42.70N 73.89W
06/08/2011  E1.00 INCH       ALBANY             NY   TRAINED SPOTTER

0548 PM     HAIL             1 NW ALBANY             42.67N 73.80W
06/08/2011  E0.88 INCH       ALBANY             NY   TRAINED SPOTTER

0550 PM     HAIL             COLONIE                 42.73N 73.85W
06/08/2011  E1.00 INCH       ALBANY             NY   TRAINED SPOTTER

0550 PM     HAIL             3 NW ALBANY             42.69N 73.83W
06/08/2011  E1.00 INCH       ALBANY             NY   NWS EMPLOYEE

            NWS OFFICE

0552 PM     HAIL             ALBANY                  42.66N 73.78W
06/08/2011  E1.00 INCH       ALBANY             NY   TRAINED SPOTTER

0554 PM     HAIL             POLAND                  43.23N 75.06W
06/08/2011  E1.00 INCH       HERKIMER           NY   TRAINED SPOTTER

0555 PM     HAIL             LOUDONVILLE             42.71N 73.77W
06/08/2011  E1.00 INCH       ALBANY             NY   TRAINED SPOTTER

0600 PM     HAIL             EAST GREENBUSH          42.59N 73.70W
06/08/2011  E0.88 INCH       RENSSELAER         NY   TRAINED SPOTTER

0600 PM     HAIL             NORTH GREENBUSH         42.67N 73.66W
06/08/2011  E1.00 INCH       RENSSELAER         NY   TRAINED SPOTTER

0601 PM     HAIL             2 SSW ALBANY            42.64N 73.79W
06/08/2011  E1.50 INCH       ALBANY             NY   EMERGENCY MNGR

0601 PM     HAIL             RENSSELAER              42.64N 73.74W
06/08/2011  E1.75 INCH       RENSSELAER         NY   TRAINED SPOTTER

0601 PM     HAIL             POLAND                  43.23N 75.06W
06/08/2011  M1.75 INCH       HERKIMER           NY   TRAINED SPOTTER

0608 PM     TSTM WND DMG     OLD FORGE               43.71N 74.97W
06/08/2011                   HERKIMER           NY   EMERGENCY MNGR

            TREES AND WIRES DOWN

0614 PM     HAIL             4 NNW CEDARVILLE        42.98N 75.15W
06/08/2011  E1.50 INCH       HERKIMER           NY   TRAINED SPOTTER

0630 PM     HAIL             HERKIMER                43.03N 74.99W
06/08/2011  E0.75 INCH       HERKIMER           NY   TRAINED SPOTTER

&&

SDIRIENZ
Local storm report, Jun 8, 5:46 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
646 PM EDT WED JUN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             1 NW HERKIMER           43.04N 75.00W
06/08/2011  E1.00 INCH       HERKIMER           NY   EMERGENCY MNGR

&&

SDIRIENZ

The radar

The Albany radar (KENX), 63 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Berkshire

When
June 8, 5:50 PM EST to 5:52 PM EST
Where
Berkshire County, 1.47 mi SSE of Richmond Furnace
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.350, -73.370

Quarter size hail was reported during a thunderstorm in West Stockbridge.

Hail, Berkshire

When
June 8, 5:56 PM EST to 5:58 PM EST
Where
Berkshire County, 1.23 mi NW of Stockbridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.290, -73.320

Golf ball size hail was reported during a thunderstorm in Stockbridge.

Hail, Berkshire

When
June 8, 7:00 PM EST to 7:10 PM EST
Where
Berkshire County, 0.51 mi W of Pittsfield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.450, -73.260

Multiple reports of hail greater than an inch in diameter were reported during a thunderstorm in Pittsfield. The largest hail stones observed were estimated to be the size of golf balls.

Thunderstorm Wind, Berkshire

When
June 8, 7:20 PM EST
Where
Berkshire County, 1.15 mi WNW of Stockbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.285, -73.321

Numerous trees and limbs were reported down in Stockbridge due to strong thunderstorm winds.

Thunderstorm Wind, Berkshire

When
June 8, 7:24 PM EST
Where
Berkshire County, 1 mi SSW of Lenox
Measured
50 kt (58 mph) estimated gust
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
42.356, -73.286

A tall pine tree on Old Stockbridge Road, Route 7, was reported down by strong thunderstorm winds near Lenox Town Hall. A car crashed into the tree and the driver was reported hospitalized with lacerations.

Thunderstorm Wind, Berkshire

When
June 8, 7:24 PM EST
Where
Berkshire County, 1.69 mi S of Lenox to 1.22 mi ENE of Lenox
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.346, -73.282

In Lenox, numerous trees were reported down due to strong thunderstorm winds|along East Street between New Lenox Road and Housatonic Street, on Kemble Street at the Shakespeare and Company Campus and on Walker Street at the Ventfort Hall Mansion and Gilded Age Museum.

Thunderstorm Wind, Berkshire

When
June 8, 7:25 PM EST
Where
Berkshire County, 1.32 mi SSE of Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.351, -73.275

A tree was reported down on a house on Walker Street in Lenox due to strong thunderstorm winds. Several sections of the house were reported damaged.

Thunderstorm Wind, Berkshire

When
June 8, 7:25 PM EST
Where
Berkshire County, 1.29 mi S of Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.351, -73.279

A tree was reported down on a house damaging most of the roof on Schermerhorn Parkway in Lenox due to strong thunderstorm winds.

Thunderstorm Wind, Berkshire

When
June 8, 7:25 PM EST
Where
Berkshire County, 0.38 mi NNE of West Stockbridge to 0.94 mi ENE of West Stockbridge
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
42.335, -73.328

Trees were reported down on houses in the vicinity of the Stockbridge Bowl in Stockbridge along Interlaken and Mahkeenac Roads due to strong thunderstorm winds.

Hail, Berkshire

When
June 8, 11:35 PM EST to 11:37 PM EST
Where
Berkshire County, 0.21 mi W of Becket
Measured
1 in hail
Reported by
Public
Coordinates
42.330, -73.084

Quarter size hail (measured) was reported during a thunderstorm in Becket.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325245, 325246, 325247, 325249, 325259, 325288, 325268, 325275, 325284, 325289.